Kentucky, 2022Flash Flood and Flooding in Kentucky, January 9 to 15, 2022
January 9 to 15, 2022 · NWS PAH · 7 events in 7 counties and zones
A cold front moved southeast across the lower Ohio Valley on the 9th, accompanied by a band of heavy rainfall. The heavy rain occurred under southwest flow associated with a broad 500 mb trough extending from the upper Mississippi Valley to the southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast across the lower Ohio Valley on the 9th, accompanied by a band of heavy rainfall. The heavy rain occurred under southwest flow associated with a broad 500 mb trough extending from the upper Mississippi Valley to the southern Plains. Pockets of road flooding occurred in the Pennyrile region of western Kentucky. The Little River and Green River both rose above flood stage. Flooding on both rivers was minor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 9, 6:13 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 9, 6:13 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
613 AM CST Sun Jan 9 2022
.UPDATE...
Issued at 613 AM CST Sun Jan 9 2022
Updated aviation section for 12z TAF package issuance.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 316 AM CST Sun Jan 9 2022
Latest surface analysis shows a cold front extending from just
south of KSTL to just west of the PAH forecast area into north
central Arkansas. Based on its current movement, it should be east
of the PAH fa by 14z. Numerous showers, briefly moderate to heavy
at times, will continue ahead of the front, with isolated
thunderstorms mainly across west Kentucky into extreme southeast
Missouri. Showers will end from northwest to southeast through
the morning, possibly lingering into the early afternoon in
portions of the Pennyrile region. After early morning highs in the
middle 40s to lower 50s, temperatures will be dropping through
the day as much colder air follows the front. Temperatures by
sunset will be in the lower to middle 30s.
Skies will clear out tonight. Temperatures will drop into the
middle teens to around 20 degrees. Surface high pressure will
slide southeast out of the northern Plains into the middle
Mississippi and lower Ohio valleys by Monday night. West to
northwest flow will keep temperatures well below normal despite
plentiful sunshine. High Monday will be in the middle 30s
northeast to middle 40s southwest. Lows Monday night will again
drop into the middle teens to around 20 degrees.
As the surface high pushes east of our region, winds will become
southerly. Temperatures will remain below normal Tuesday with
similar readings to Monday, but will moderate Tuesday night into
the upper 20s to around 30 degrees.
.LONG TERM...(Wednesday through Saturday)
Issued at 316 AM CST Sun Jan 9 2022
Unlike the Saturday morning ensemble model runs, the GEFS/ECMWF/CMC
QPF and height fields are more variable with each member. However,
there is a sufficient enough signal from each ensemble model output
to at least support chance PoPs Friday into Saturday. The timing has
been at least consistent for this next weather system the last few
model cycles, with the NBM initialization providing a good
compromise.
The deterministic guidance appears to utilize a strong shortwave
diving south into the central Plains, then rotating through the WFO
PAH forecast area on Friday and Saturday. The deterministic GFS is
the most progressive with this wave and further to the south than
the ECMWF/CMC guidance. The ECMWF is the slowest and deepens the
low across the WFO PAH forecast area. The CMC is a little faster and
also deepens the low near the WFO PAH forecast area on Friday. The
degree of ageostrophic response and moisture advection is variable
with each of the models, so am ok with just chance PoPs for this
event, along with marginal instability/CAPE.
Backed off slightly on temperatures for Friday and Saturday,
dropping max/min temperatures by 1-2 degrees from Saturday's
forecast. Utilized a mix of the Canadian and NBM guidance for
temperatures during the extended forecast time period. Not extremely
confident on any diurnal mixed precipitation potential, but will
leave a mention in Saturday morning/evening for collaboration
purposes.
&&
.AVIATION...
Issued at 613 AM CST Sun Jan 9 2022
Cigs will continue to bounce between MVFR and LIFR at
KPAH/KEVV/KOWB/KMVN through 18-20z, then cigs will improve to VFR.
Vsbys will vary between VFR and IFR at KPAH/KEVV/KOWB/KCGI with
light to moderate showers, which will end from west to east
between 14z-18z. VFR conditions are expected from 21z through the
end of the TAF period. Variable winds around 5 kts will become
northwest to north at 10-18kts with gusts up to around 25 kts by
15-17z with the passage of a cold front. Winds will decrease to
5-10 kts after 00z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...Smith
AVIATION...RST
Hazardous weather outlook, Jan 9, 4:24 AM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
424 AM CST Sun Jan 9 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
424 AM CST Sun Jan 9 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through late morning, mainly
across west Kentucky and extreme southeast Missouri, with locally
heavy rainfall and winds gusting to around 30 mph the main
concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Carlisle
- When
- January 9, 9:00 AM CST to 3:00 PM CST
- Where
- Carlisle County, 2.08 mi NNE of Bardwell to 1.89 mi SW of Magee Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.896, -89.001
U.S. Highway 62 was closed in the West Fork Creek Bottoms area between Highway 121 and Bardwell. A couple other flood-prone state roads were closed.
Flood, Marshall
- When
- January 9, 9:00 AM CST to 6:00 PM CST
- Where
- Marshall County, Oak Level to 1.72 mi S of Briensburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.870, -88.470
Kentucky Route 1949 was closed at the Interstate 69 tunnel. This is a flood-prone location. Kentucky 1462 was closed at the Clarks River, which is a frequent occurrence.
Flood, Muhlenberg
- When
- January 9, 10:00 AM CST to January 15, 5:00 PM CST
- Where
- Muhlenberg County, Paradise to 0.64 mi N of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Minor flooding occurred on the Green River. Low-lying farmland and fields along the river were flooded, as well as some river access roads.
Flood, McLean
- When
- January 9, 11:00 AM CST to January 15, 12:30 AM CST
- Where
- McLean County, Calhoun to 0.66 mi N of Rumsey
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.530, -87.270
Minor flooding occurred on the Green River. Low-lying farmland and fields were flooded, as well as some river access roads and public recreational land.
Flood, McCracken
- When
- January 9, 11:00 AM CST to January 12, 4:00 PM CST
- Where
- McCracken County, 0.41 mi SW of Tyler to 1.93 mi W of Tyler
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 37.047, -88.586
Island Creek rose out of its banks on the south side of Paducah. The flooding was due to a combination of heavy rain on the 9th and backwater from the rising Ohio River. A street intersection in the flood plain was the site of a mishap involving a school bus. The bus drove into the flooded area, possibly due to the removal of barricades by an unauthorized person. The bus listed to one side, and one student was injured. This incident occurred on the 11th.
Flood, Christian
- When
- January 9, 11:45 AM CST to 7:00 PM CST
- Where
- Christian County, 2.83 mi SW of Honey Grove to 0.63 mi WSW of Honey Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.850, -87.335
Minor flooding occurred on the south fork of the Little River. Farmland in the vicinity of the river was flooded. Street flooding began in Hopkinsville.
Flash Flood, Todd
- When
- January 9, 11:56 AM CST to 3:00 PM CST
- Where
- Todd County, Allegre to Sharon Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.930, -87.220
Emergency management in Todd County reported some flooding over roadways. Between 2 and 4 inches of rain fell.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 9, 20226 injured · $1.5 million · EF2 · 7 events
- Dense Fog in California, January 9 to 10, 2022$60,000 · 7 events
- Winter Weather in New York, January 9, 202227 events
- Winter Weather in Maryland, January 9, 202213 events
- High Surf in Hawaii, January 9 to 12, 202213 events
- Ice Storm and Winter Weather in Pennsylvania, January 9, 202212 events
- Winter Weather in Pennsylvania, January 9, 20227 events
- Winter Weather in Virginia, January 9, 20227 events
- Winter Weather in Pennsylvania, January 9, 20227 events
- Tornadoes and Hail in Alabama, January 9, 2022EF0 · 7 events
- Winter Storm and Extreme Cold in Michigan, January 9 to 10, 20226 events
- Winter Weather in West Virginia, January 9, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999550, 999555, 998732, 998734, 1000620, 998728, 999544.